Illinois, 2023

Tornado and Flash Flood in Illinois, August 14, 2023

August 14, 2023 · NWS LOT · 4 events in 3 counties and zones

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of August 14th producing a weak landspout tornado and a few funnel clouds. Heavy rain caused localized flash flooding in parts of Chicago.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of August 14th producing a weak landspout tornado and a few funnel clouds. Heavy rain caused localized flash flooding in parts of Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 14, 1:12 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 1:12 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
212 PM CDT Mon Aug 14 2023

.SHORT TERM...
Issued at 212 PM CDT Mon Aug 14 2023

Through Tuesday night...

Instability continues to gradually increase as mid-level
temperatures are cooling in advance of the incoming upper low.
Through about 5 pm or so, just enough low-level shear will remain
that we can't rule out a brief/weak tornado threat. That said,
this potential should wane quickly thereafter with diminishing
low-level instability and low-level shear, and thus far, cells
have been behaving for the most part.

Farther to the west, a southward-moving frontal boundary pushing
into northern Illinois out of SW Wisconsin will serve as another
focus for scattered thunderstorm development this afternoon. While
deep layer shear decreases with farther west extent, the
combination of enhanced environmental vorticity, steepening low-
level lapse rates, and slackening mid-level winds may support a
potential for funnel clouds and possibly even a few landspout
tornadoes. This threat seems like it may sneak towards our I-39
corridor locales this afternoon. Throughout the rest of the
region, a level 1/5 threat for a few strong to possibly
marginally-severe wind gusts/hail will persist through early-
evening with any additional cells that pop.

Main concern through tonight remains on the heavy rain/flood
potential. Elected to not make any changes to the inherited flood
watch which continues to encompass the area we're most concerned
with, as this aligns with the most significant upper jet
divergence, DCVA, and low-level convergence/deformation.
Additionally, individual cell motions near/in the flood watch will
slow markedly this evening with the approach of the parent upper
low. While not consistent in the precise area, hires guidance has
repeatedly depicted swaths of isolated 5-6+" rainfall amounts
within the mid-level deformation axis. While this heaviest axis
could very well set up just out over the lake, and small wobbles
would bring this heavy rainfall axis into Chicago/NE Illinois.

We'll gradually lose large scale ascent through very late tonight
and Tuesday morning as we get into the backside of the upper low.
Sufficient near-surface convergence will remain through the
morning hours, however, to squeeze out additional scattered
showers across NE IL and NW IN. We'll eventually dry and scour
things out through the afternoon, however, with a notably more
subsident regime set to arrive into Tuesday evening and overnight.

Carlaw

&&

.LONG TERM...
Issued at 309 AM CDT Mon Aug 14 2023

Tuesday night through Sunday...

Key messages during the period:

* Quiet and pleasant weather Wednesday.

* Chance for a short period of showers/storms with a cold frontal
  passage on Thursday.

* Warming up significantly into this weekend, with a period of hot
  weather (temperatures potentially getting well into the 90s)
  looking plausible later this weekend into early next week.

The weather for the start of the period on Wednesday is looking
very nice as surface high pressure shifts eastward across the
Mid-Mississippi Valley. This will result in mainly sunny skies,
light winds and temperatures topping out around 80. Mild
conditions continue Wednesday night as surface winds ramp up from
the southwest following the eastward passage of the surface high.

Our only real shot (albeit low) at any precipitation during the
period looks to be on Thursday. This as a potent storm system
moving across Ontario is expected to drive a training cold front
southeastward into our area for Thursday. While this may result in
a short period of scattered showers/storms in our area on
Thursday, low-level moisture return in advance of the front does
not look overly impressive, so this does not appear to be a big
shower and thunderstorm producer for our area.

After this front pushes through the area anther surface high is
expected to move across the area on Friday. This should result in
another fairly nice day for the area, with temperatures again
topping out around, or a bit above 80.

Conditions look to begin to heat up in a big way into this weekend
as a large upper ridge (~600 DAM) begins to build across the the
Midwest. The magnitude of this upper ridge suggests a hot
summertime airmass will be setting up across a vast portion of
the central CONUS (including our area) this weekend into at least
early next week. Very hot temperatures will thus be likely late in
the period, with readings potentially climbing well into the 90s!

KJB

&&

.AVIATION...
For the 18Z TAFs...

The key messages through the period:

* Periods of SHRA/SCT TSRA continue today, and also tonight at the
  Chicago area terminals, though likely with less TS overnight.

* Widespread MVFR to patchy IFR CIGS this afternoon and tonight.

* Variable winds this afternoon through early evening due to a low
  pressure center moving over the area.

Across IA, WI, and IL, multiple pockets of circulation are visible
this afternoon on satellite imagery and surface observations in
association with a developing low pressure system moving overhead.
Each of these is associated with its own area of enhanced
precipitation.  Thunderstorms are most prevalent in the warmer and
more unstable airmass lifting across IL and WI, and these will
continue to be the primary focus for this afternoon.  Farther west,
a broad spiral of showers across IA will also continue its trek
toward the area and bring additional SHRA chances for the overnight
hours.

Except under the heaviest showers, vsbys so far have remained mostly
in the VFR range, though a widespread area of MVFR ceilings was
present as of midday across northern IL.  A few patches of IFR also
were present, but these were tending to to be short lived, also
under the heaviest cores.

Winds this afternoon should be relatively light and somewhat
variable except near areas of thunderstorm gusts.  As the primary
low center is expected to move south of the terminals, the
prevailing direction, to the extent that it can be discerned, would
be backing from southeast to east and eventually around to north.
Following the departure of the low to our east, north winds then
increase overnight and persist through most of the remainder of the
forecast period.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ005-ILZ006-ILZ012-ILZ013-ILZ103-ILZ104-ILZ105
     until midnight Tuesday.

     Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM
     Tuesday.

IN...Beach Hazards Statement...INZ001-INZ002...1 AM Tuesday to 7 PM
     Tuesday.

LM...Small Craft Advisory...IL nearshore waters until 7 PM Tuesday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 AM Tuesday to 7
     PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 14, 2:21 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CDT Mon Aug 14 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 PM CDT Mon Aug 14 2023 /421 PM EDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Limited Hail Risk...up to dime size.
     Limited Damaging Wind Risk...up to 60 mph.
  Elevated Flooding Risk.
  High Swim Risk Lake Michigan Shore

DISCUSSION...

There is a small chance for a strong to severe storm or two the
rest of the afternoon. In addition, locally heavy rainfall may
result in instances of flash flood, mainly across parts of
northeast Illinois tonight.

Building waves will result in dangerous swimming conditions at Lake
Michigan beaches tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  High Swim Risk Lake Michigan Shore
Thursday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Excessive Heat Risk.

DISCUSSION...

Large waves will result in dangerous swimming conditions at Lake
Michigan beaches on Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Due to the limited nature of the severe threat, spotter activation
  is not anticipated at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving to the east or northeast between 15 and 30 mph.

LMZ740>745-152030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday night..
  Hazardous conditions for small craft are likely.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 14, 12:56 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
156 PM CDT Mon Aug 14 2023

ILZ104>106-141930-
Southern Cook IL-Central Cook IL-Northern Will IL-
156 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of north central Will
and south central Cook Counties through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Lenox, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orland Park, Tinley Park, Oak Forest, Lockport, New Lenox, Homer
Glen, Mokena, Palos Hills, Lemont, Country Club Hills, Midlothian,
Palos Heights, Markham, Crestwood, Worth, Willow Springs, Ingalls
Park, Orland Hills and Palos Park.

This includes...Moraine Valley Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4147 8798 4154 8806 4174 8789 4160 8768
TIME...MOT...LOC 1856Z 226DEG 29KT 4155 8797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kluber
Special weather statement, Aug 14, 3:12 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
412 PM CDT Mon Aug 14 2023

ILZ010-142130-
Lee IL-
412 PM CDT Mon Aug 14 2023

...Strong thunderstorms will impact portions of western Lee County
through 430 PM CDT...

At 412 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixon to 9 miles northeast of Walnut.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dixon around 430 PM CDT.

Other locations impacted by these storms include Nelson, Harmon,
Eldena and Woodland Shores.

Including the following interstate...
 I-88 between mile markers 47 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 8943 4165 8934 4166 8957 4185 8963
TIME...MOT...LOC 2112Z 273DEG 22KT 4182 8958 4168 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Izzi

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Lee

When
August 14, 3:22 PM CST to 3:23 PM CST
Where
Lee County, 2.28 mi WSW of Maytown to 2.01 mi WSW of Maytown
Rating
EFU
Path length
0.3 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.623, -89.413

A brief landspout tornado touched down in a field southwest of Amboy, causing no known damage. Video evidence showed a funnel cloud more than half way from the cloud base to the ground just southeast of the intersection of Maytown Road and Downey Road. A review of satellite imagery from two days later indicated a likely short path in a field coincident with the location depicted in the video.

Funnel Cloud, La Salle

When
August 14, 3:49 PM CST
Where
La Salle County, 1.48 mi SSE of Peterstown
Reported by
Public
Coordinates
41.480, -89.140

A funnel cloud was reported northwest of Troy Grove.

Funnel Cloud, La Salle

When
August 14, 3:52 PM CST
Where
La Salle County, Mendota
Reported by
Social Media
Coordinates
41.550, -89.120

A photo of a funnel cloud in Mendota was shared on social media.

Flash Flood, Cook

When
August 14, 5:19 PM CST to 7:00 PM CST
Where
Cook County, 0.29 mi SSE of Garfield Park to 0.63 mi SW of Little Village
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.876, -87.718

Heavy rain caused flash flooding in parts of Chicago. The viaduct on the 31st Street exit from northbound Interstate 55 was flooded with a car stalled in the flood water. High water was reported on Interstate 55 between Damen Avenue and Ashland Avenue. A viaduct was flooded with cars stuck in the flood waters near North Lawndale. A video showed flooded viaducts on Ogden Avenue just west of Western Avenue. Water was several feet deep with a couple of cars in the flood waters.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117140, 1117147, 1117145, 1117172.